Illinois, 2008

Flood in Illinois, March 6, 2008

March 6, 2008 · NWS DVN · 1 event in 1 county or zone

Record flooding occurred on the Rock River near Moline, Illinois on March 6, 2008. The river was already experiencing major flooding due to the combination of snow melt and heavy precipitation a few days earlier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Record flooding occurred on the Rock River near Moline, Illinois on March 6, 2008. The river was already experiencing major flooding due to the combination of snow melt and heavy precipitation a few days earlier. About 100 homes were evacuated due to the record flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 5, 3:00 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 3:00 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CST WED MAR 5 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING A WEAKENING WAVE PASSING THRU THE
DVN CWA JUST SOUTHWEST OF THE QUAD CITIES...WITH APPARENT ENERGY
SHIFT TAKING PLACE TO OTHER WAVE WEST OF THE STL AREA. W/V IMAGERY
WAS INDICATING A WAVE ALOFT STARTING TO ROLL OUT OF EASTERN IA AND
ACRS NORTHERN IL AND SOUTHERN WI...WITH A TRAILING VORT LOBE
COMPLEX BACK ACRS THE CENTRAL PLAINS AND INTO THE GRT BSN. W/V ALSO
SHOWING UPPER MOISTURE FLOW PATTERN IN BROAD CYCLONIC FLOW
ENGULFING MOST OF THE CONUS.

&&

.SHORT TERM...TONIGHT AND THURSDAY...MID LEVEL POS OMEGAS AND
OTHER FORCING TOOLS SHOWING LINGERING LIFT TO THE NORTH OF THE
ABOVE MENTIONED SFC WAVE IN THE LOCAL AREA ALONG AND NORTH OF THE
I80 CORRIDOR EAST OF THE MS RVR THIS EVENING. WILL KEEP HIGH CHC OR
EVEN LIKELY POPS IN THE NORTHEAST AND EAST CENTRAL CWA THRU AT
LEAST 03Z...WITH MINOR OR LITTLE ADDITIONAL SNOW ACCUMULATIONS
EXPECTED AFTER 00Z. SOME TRAILING FORCING INTO THE SOUTHERN CWA THIS
EVENING MAY GENERATE PRECIP MORE IN THE LINE OF SPRINKLES OR LIGHT
RAIN WITH WARMED-UP BOUNDARY LAYER IN THOSE AREAS...BUT THIS SHOULD
TRANSLATE BACK TO A MIX WITH EVENING COOLING. JUST SPOTTY ACTIVITY
IF ANY EXPECTED IN THE SOUTHERN CWA ANYWAY. INCOMING LLVL STRATUS
BEHIND THIS SFC WAVE SHOULD BLANKET THE CWA FOR MOST OF THE NIGHT...
BUT SOME LATE NIGHT CLEARING WITH SUBSIDENCE/IF IT CAN DOWN-MIX INTO
INVERSION/ MAY BRING SOME CLOUD EROSION/CLEARING LATE. THIS WOULD
MEAN SINGLE DIGIT LOWS IN THE NORTH/NORTHWESTERN CWA SNOWPACK
REGIONS. MAY GO SUB-GUIDANCE WITH LOWS EVEN DOWN TO THE I80
CORRIDOR.

ON THU...SOME MORNING INSOLATION MAY EVENTUALLY DRIVE STEEPENING
LLVL LAPSE RATES WITH COOLING MID TO UPPER LEVELS BY AFTERNOON. WITH
ANOTHER WAVE APPROACHING IN PERSISTENT CYCLONIC FLOW ALOFT...THIS
MAY DRIVE CU FORMATION AND EVEN SOME SNOW SHOWERS OR AT LEAST
FLURRIES ALONG AND NORTH OF I80 THU AFTERNOON. WILL JUST TREND TO
MOSTLY CLOUDY WITH SCTRD FLURRIES FOR NOW. ANOTHER DAY OF LARGE
HIGH TEMP DISCREPANCIES FORM THE NORTHEAST-TO-SOUTHWEST ON THU.
..12..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THE BELOW NORMAL WEATHER WILL HANG ON OVER THE CENTRAL U.S. INTO THE
WEEKEND.  THE GFS/ECMWF/NAM IN GOOD AGREEMENT SWINGING H5 TROF
THROUGH THE REGION THURSDAY NIGHT AND FRIDAY.  THIS WILL USHER IN
A LATE SEASON ARCTIC AIRMASS THAT WILL BRING THE POSSIBILITY
OF RECORD COLD TO PARTS OF THE CWFA BY SATURDAY MORNING.  PCPN
THREAT DOESN/T LOOK QUITE AS GOOD AS IT DID ON YESTERDAYS RUNS SINCE
THE BETTER FORCING AND SATURATION ASSOCIATED WITH THE MID LEVEL TROF
WILL GO SOUTH OF THE CWFA. KEPT SLIGHT CHANCE POPS GOING FOR
THURSDAY NIGHT AS STRONG BAROCLINIC ZONE SAGS SOUTH THROUGH THE
REGION...THEN LIMITED TO POPS TO THE FAR SOUTH FRIDAY MORNING WITH
UPPER TROF MOVING THROUGH AND THE SURFACE WAVE TRACKING SE THROUGH
ERN KS.  TEMPS FOR FRIDAY AND SATURDAY WILL BE MORE JANUARY LIKE
WITH SINGLE DIGITS AND TEENS FOR LOWS FRIDAY.  NOT MUCH OF A
RECOVERY IS EXPECTED DURING THE DAY WITH CAA THROUGH THE DAY AND
SOME CLOUDS.  HAVE KEPT ABOUT A 10 DEGREE RISE IN PLACE...BUT IF
THERE ARE MORE CLOUDS AND THAN CURRENTLY EXPECTED THEN FCST TEMPS
WILL BE TO WARM. SATURDAY WILL BE THE COLDEST MORNING WITH THE
SURFACE HIGH EITHER OVER THE AREA OR JUST TO THE WEST.  TEMPS
EXPECTED TO BE IN THE 0 TO -7 RANGE OVER THE NRN HALF OF THE CWFA
WITH SINGLE DIGITS ABOVE ZERO SOUTH.  THE GFS CENTERS THE HIGH OVER
THE MS RIVER SATURDAY MORNING IF THIS VERIFIES...THEN SOME AREAS
WHERE THERE IS STILL SNOW COVER COULD SEE LOWS CLOSE TO -10.
RECOVERY FROM THE COLD SNAP WILL BE SLOW WITH THE MODELS DROPPING
ANOTHER S/W SOUTH THROUGH THE AREA SATURDAY NIGHT AND SUNDAY WHICH
WILL HOLD THE COLD AIR IN PLACE.  TEMPS FOR SUNDAY WILL REMAIN WELL
BELOW NORMAL...THEN A GRADUAL WARM UP WILL BEGIN. MODELS CONTINUE TO
MOVE THE EASTERN U.S. TROF INTO THE ATLANTIC ALLOWING A MORE
WESTERLY FLOW TO DEVELOP OVER THE U.S. FOR EARLY NEXT WEEK.  AT THIS
POINT IT LOOKS LIKE THE AREA WILL REMAIN DRY WITH TEMPS GETTING
CLOSER TO NORMAL MONDAY AND TUESDAY.  THE ECMWF/GFS BOTH SHOW A
SIGNIFICANT TROF MOVING INTO THE REGION BY WEDNESDAY BUT HAVE VARIED
A LOT ON WHERE THE MAIN ENERGY WILL TRACK WITH THE ECMWF CONTINUING
TO FAVOR A MORE SOUTHERN TRACK THAN THE GFS.  FOR NOW HAVE INCLUDED
SOME LOW POPS FOR RAIN ON WEDNESDAY.     ..DLF..

&&

.AVIATION...
MVFR TO IFR CIGS AND VSBYS WITH LINGERING SNOW TO CONTINUE TO IMPACT
THE DBQ AND CID TERMINALS THROUGH AT LEAST 00Z...OTHERWISE INCOMING
MVFR STRATUS TO AFFECT THE OTHER TERMINALS FOR MUCH OF THE NIGHT AS
WINDS VEER TO THE 300-330 DEGREE DIRECTION AND INCREASE TO 10 TO 18
KTS. SOME MVFR FOG THIS EVENING BEFORE WIND SWITCH AND INCREASE.
CLEARING OF LOW CIGS POSSIBLE AFTER 06Z AND TOWARD 12Z THU FROM
WEST TO EAST.    ..12..

&&

.HYDROLOGY...
THE OVER ALL PICTURE IN HYDRO HAS CHANGED LITTLE...WITH MANY AREA
TRIBUTARIES SEEING HIGH...ACTION LEVEL STAGES...AS WELL AS MINOR TO
ISOLATED MODERATE FLOODING.  IN GENERAL...ALL MINOR TO MODERATE
FLOOD POINTS ARE NEAR OR PAST THE STAGE CRESTS. THE EXCEPTION IS THE
ROCK RIVER...WHICH CONTINUES TO RUN WELL INTO MODERATE AND MAJOR
FLOOD ALONG ITS LOWER REACHES. JOSLIN IS STILL SHOWING STEEP RISES
THIS AFTERNOON...PUSHING THE MAJOR FLOOD CATEGORY. CONCERN
WHETHER A ICE JAM IS DOWNSTREAM CREATING THIS STEEP RISE...OR FROM
INCREASING MEAN FLOW FROM UPSTREAM AND THE COMO REGION. AT MOLINE...
MAJOR FLOODING CONTINUES...WITH A CREST AROUND 15 FEET EXPECTED BY
THU AFTERNOON. IT IS EXPECTED TO REMAIN ABOVE MAJOR FLOOD STAGE OF 14
FEET THROUGH NEXT WEEK. ICE ACTION WILL CONTINUE TO BE A BIG CONCERN.
ALSO...WILL BE WATCHING THE SKUNK RIVER AT AUGUSTA THROUGH THE
WEEKEND. FLOW THERE SEEMS TOO LOW AND THERE MAY BE A ICE JAM
SOMEWHERE UPSTREAM. IF THIS BREAKS...COULD BE SUDDEN RIVER LEVEL
SURGES TOWARD THE FLOOD STAGE.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/DLF
Hazardous weather outlook, Mar 5, 4:44 AM CST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CST WED MAR 5 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
444 AM CST WED MAR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE POSSIBLE TODAY AND THIS EVENING...MAINLY NORTH OF
INTERSTATE 80.  ACCUMULATIONS WILL BE UNDER AN INCH NORTH OF
HIGHWAY 30...WITH MOST SPOTS SEEING SNOW MELT ON CONTACT WITH NO
ACCUMULATION.

MODERATE TO MAJOR FLOODING IS OCCURRING ON THE ROCK RIVER...
WITH MINOR TO MODERATE FLOODING ON SEVERAL OTHER IOWA AND ILLINOIS
TRIBUTARY RIVERS AS A RESULT OF THE SNOW MELT AND RAINFALL OVER THE
WEEKEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL DISTURBANCE IS FORECAST TO AFFECT THE AREA THURSDAY
AFTERNOON INTO FRIDAY BRINGING ANOTHER ROUND OF SNOW TO THE AREA.
SNOW ACCUMULATIONS SHOULD BE A HALF INCH OR LESS.

HIGH WATER AND OR FLOODING IS EXPECTED TO CONTINUE ON MOST
TRIBUTARY RIVERS INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ERVIN/08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock Island

When
March 6, 12:50 AM CST to 3:00 PM CST
Where
Rock Island County, 2 mi W of Milan to 2 mi N of Milan
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
41.450, -90.609

Record flooding occurred on the Rock River near Moline and Milan Illinois on March 6, 2008. The river was already experiencing major flooding due to the combination of snow melt and heavy precipitation a few days earlier. The stage at the Moline river gage rose to a record crest of 16.38 feet at 830 am CST on March 6, 2008. The previous record was 16.15 feet on April 26, 1973. The main ice jam formed on the newly constructed Veterans Memorial Bridge, or the extension to the Milan Beltway. Nearly 100 homes were quickly evacuated, in some cases by boat because of the already high river levels.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88010.